Prescription psychiatric drugs can be crucial for enhancing mental health and well-being but frequently have negative side effects, such as weight gain. Today, we would like to share with you how these drugs make people gain weight and what you may do to mitigate this common side effect of psychiatric drugs.
Antidepressants, antipsychotics, anxiolytics (also known as anti-anxiety meds, which might include medications for sleep), mood stabilizers, and stimulants are the five primary classes of psychiatric prescription drugs.
Compared to antidepressants, stimulants are not known to cause weight gain in patients, but they can cause weight loss due to the reduction of appetite. Antidepressants, on the other hand, can cause a fluctuation in your weight. But why?
Both increase the serotonin levels in the brain. If used short-term, psychiatric medications reduce impulsivity and increase satiety, which can lead to weight loss. If used long-term, on the other hand, it causes downregulation of serotonin receptors, which subsequently causes cravings for carbohydrate-rich foods such as bread, pasta, and sweets that ultimately may lead to weight gain, per Harvard Medical School.
As such, pharmacist consultation is recommended when you’re taking psychiatric medication so that you can be educated on a variety of ways to minimize weight gain.
Here are some that our retail pharmacy recommends:
- Maintaining a healthy lifestyle, such as eating a balanced diet.
- Avoid alcohol and cigarettes.
- Exercising regularly to help minimize cravings for sweets and carbs.
- Ask your doctor for alternatives that don’t have weight gain side effects.
AcuScript Pharmacy, a local pharmacy in Texas, offers high-quality prescription and over-the-counter medications for all of your needs, including for your mental health.